Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Dodge City, KS

May 23, 2018Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2018, 5:07 PM CDT for Ellis County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 5:07 PM CDT (22:07 UTC)
Expired
May 23, 2018, 5:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:24 PM CDTTSTM WND GST 652 N Victoria, KSMEASURED WIND GUST FROM HOME WEATHER STATION.
May 23, 5:26 PM CDTTSTM WND GST 553 S Emmeram, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KDDC 232207
SVRDDC
KSC051-232245-
/O.NEW.KDDC.SV.W.0100.180523T2207Z-180523T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
507 PM CDT WED MAY 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Ellis County in central Kansas...

* Until 545 PM CDT

* At 507 PM CDT, a severe thunderstorm was located near Victoria,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Victoria, Walker, Emmeram, Toulon and Munjor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3877 9904 3870 9913 3870 9916 3878 9932
      3913 9905 3913 9904
TIME...MOT...LOC 2207Z 216DEG 24KT 3882 9916 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
368 
WWUS53 KDDC 232230
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
530 PM CDT WED MAY 23 2018

KSC051-232245-
/O.CON.KDDC.SV.W.0100.000000T0000Z-180523T2245Z/
Ellis KS-
530 PM CDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL ELLIS COUNTY...

At 530 PM CDT, a severe thunderstorm was located near Emmeram, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Victoria and Walker. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

&&

LAT...LON 3877 9904 3876 9908 3886 9920 3909 9904
TIME...MOT...LOC 2230Z 222DEG 20KT 3893 9907 

HAIL...0.75IN
WIND...60MPH
 
$$

GERARD
426 
WWUS53 KDDC 232245
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
545 PM CDT WED MAY 23 2018

KSC051-232255-
/O.EXP.KDDC.SV.W.0100.000000T0000Z-180523T2245Z/
Ellis KS-
545 PM CDT WED MAY 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLIS COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3877 9904 3876 9908 3886 9920 3909 9904
TIME...MOT...LOC 2245Z 216DEG 24KT 3901 9900 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 23, 3:15 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
315 PM CDT Wed May 23 2018

...Updated Short and Long Term...

.SHORT TERM...(This evening through Thursday)
Issued at 115 PM CDT Wed May 23 2018

Main forecast challenge today is thunderstorm development this
afternoon/evening. Mid-level low pressure over northeastern Idaho
will continue to lift northeast this afternoon, bringing upper-
level ridging over the High Plains. An embedded shortwave in the
southwest flow over western Kansas is increasing storm chances
this afternoon, with CAM agreement on two main areas of
thunderstorm development. The first, visible satellite imagery
this afternoon is showing storm growth in a line from roughly
just east of Meade State park to east of Dodge City, with cirrus
clouds lingering north and west of this line. With 1500 to 2000
J/kg MLCAPE and little MLCIN along the line, there is enough
instability to support marginal thunderstorm development, but the
environment is lacking shear to sustain upscale growth. CAMs do
agree on storm development in this area lasting a short time this
afternoon. How far they move north and east will be determined if
the cirrus clouds can burn off to allow for instability. The
second area of thunderstorms development is in far southwest
Kansas roughly after 6pm. This is the same area that received the
beneficial rain this morning. Currently, visible satellite shows
the area with cirrus clouds. Storms have already developed in
northwestern New Mexico/northeastern Texas, and CAMs show these
storms moving east into far Southwest Kansas, and extending
through Texas. How much they affect Southwestern Kansas will be
determined if cirrus clouds can burn off over that area to allow
instability to build, and if the storms can tap into the low level
jet that develops this evening. Have left low pops in through the
evening due to uncertainty. Thunderstorms that develop may be
marginally severe, with 60 mph wind gusts and up to quarter size
hail, especially in the storms that may develop in far Southwest
Kansas. Temperatures overnight will stay in the 60s.

Thursday, lee troughing in eastern Colorado continues, bringing
another gusty day to Southwest Kansas. Another shortwave moves
through Thursday night, bringing yet another afternoon for storm
chances. With weak flow aloft and therefore weak shear, storms
that develop should not be severe. Highs on Thursday will reach
the upper 80s/lower 90s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 115 PM CDT Wed May 23 2018

On Friday, a cold front moves through the region, though the
airmass behind the front won't feel much different as temperatures
Friday will still reach into the mid to upper 90s. Wind will
finally subside as the trough axis moves through the region. There
is a chance for storms to develop behind the front Friday evening.

Upper level ridging builds into the region for Memorial Day
Weekend, which will limit storm chances on Saturday. However, we
will be battling the heat on both Saturday and Sunday with
temperatures into the mid-90s and possibly 100s near the Oklahoma
border. Storm chances return Sunday night due to a shortwave ahead
of an upper level low.

The upper level low begins moving northeast on Monday, bringing
southwest flow over western Kansas once again for the beginning of
the week, with embedded shortwaves offering storm chances each
day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed May 23 2018

Main aviation concerns this TAF period will be gusty southerly
wind and potential thunderstorms late afternoon/evening. Lee
troughing has increased the pressure gradient this afternoon,
causing southerly wind at 15-20 knots, with gusts to 25-30 knots.
Wind should decrease after dark with the loss of daytime heating
to less than 12 knots. An upper level disturbance will bring the
chance for thunderstorms. Highest confidence for VCTS near KHYS
and KLBL between 20Z and 22Z. Have included TSRA for KLBL for 3-5Z
based on consistency with CAMs, but will continue to monitor
storm development. Ceilings will lower tonight ahead of the
disturbance, but terminals should remain under VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  64  90  64 /  20  20  20  10
GCK  86  64  91  62 /  70  30  20  10
EHA  85  61  91  62 /  40  30  20   0
LBL  87  65  92  64 /  70  30  20  10
HYS  90  67  90  64 /  20  20  20  30
P28  90  67  90  66 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Reynolds
Hazardous weather outlook, May 23, 3:57 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
357 AM CDT Wed May 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
357 AM CDT Wed May 23 2018 /257 AM MDT Wed May 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few strong to marginally severe thunderstorms will be possible
late this afternoon and early tonight west of highway 283. The main
hazards from these storms will be wind gusts up to 60 mph and
hail up to the size of a quarter.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to marginally severe
thunderstorms late Thursday and late Friday. Gusty winds of up to
60 mph and quarter size hail will be the main hazards both
evenings.

Elevated to near critical fire risk levels possible over the
Memorial Weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be required after 6 pm west of
highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 23, 3:58 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
358 PM CDT WED MAY 23 2018

KSZ065-066-079-080-232200-
Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
358 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHEASTERN
PAWNEE...SOUTHWESTERN STAFFORD AND SOUTHEASTERN EDWARDS COUNTIES
UNTIL 500 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Garfield to 4 miles south of
Centerview. Movement was northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Larned, Greensburg, Lewis, Garfield, Belpre, Fellsburg, Frizell,
Centerview, Zook, Trousdale and Sanford.

LAT...LON 3766 9905 3760 9938 3816 9934 3827 9903
      3826 9903 3826 9894
TIME...MOT...LOC 2058Z 244DEG 16KT 3812 9926 3776 9929

GERARD
Special weather statement, May 23, 4:34 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT WED MAY 23 2018

KSZ031-046-232230-
Rush KS-Ellis KS-
434 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR RUSH AND SOUTHEASTERN ELLIS
COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Hargrave, moving north at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Crosse, Schoenchen, Rush Center, Liebenthal, Loretta, Nekoma,
Hargrave, Pfeifer, Munjor and Antonino.

LAT...LON 3873 9904 3871 9904 3840 9933 3853 9956
      3889 9940
TIME...MOT...LOC 2134Z 202DEG 19KT 3858 9938

GERARD
Special weather statement, May 23, 4:45 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
445 PM CDT WED MAY 23 2018

KSZ065-066-079>081-232245-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
445 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...EASTERN
PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND NORTHWESTERN PRATT
COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pawnee Rock to 3 miles northwest of
Dillwyn to 4 miles west of Haviland. Movement was northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pratt, St. John, Stafford, Haviland, Macksville, Iuka, Hudson,
Seward, Byers, Radium, Hopewell, Dillwyn and Trousdale.

LAT...LON 3777 9860 3755 9925 3795 9899 3829 9904
      3830 9903 3826 9903 3826 9847 3809 9847
TIME...MOT...LOC 2145Z 231DEG 25KT 3827 9896 3801 9892 3762 9919

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:58 PM CDTSpecial Weather StatementDDCEdwards, Pawnee62 min
May 23, 4:34 PM CDTSpecial Weather StatementDDCRush56 min
May 23, 4:45 PM CDTSpecial Weather StatementDDCStafford60 min
May 23, 5:26 PM CDTSpecial Weather StatementDDCKiowa64 min
May 23, 5:45 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.